Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Raleigh, NC

April 15, 2018Chatham County, Harnett County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2018, 6:57 PM EDT for Chatham County, Harnett County, Wake County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 6:57 PM EDT (22:57 UTC)
Expired
Apr 15, 2018, 7:45 PM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Chatham County, NC, Harnett County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:02 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS52 KRAH 152257
SVRRAH
NCC037-085-183-152345-
/O.NEW.KRAH.SV.W.0017.180415T2257Z-180415T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
657 PM EDT SUN APR 15 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Harnett County in central North Carolina...
  Southwestern Wake County in central North Carolina...
  Southeastern Chatham County in central North Carolina...

* Until 745 PM EDT

* At 657 PM EDT, a severe thunderstorm was located near Pope AFB, or
  near Fort Bragg, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cary, Lillington, Garner, Fuquay-Varina, Angier, Apex, Holly
  Springs, Lake Wheeler, New Hill and Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3537 7910 3541 7908 3552 7897 3554 7899
      3554 7902 3555 7903 3578 7893 3568 7851
      3552 7871 3550 7868 3549 7866 3548 7865
      3529 7879
TIME...MOT...LOC 2257Z 205DEG 41KT 3517 7910 

HAIL...<.75IN
WIND...70MPH
 
$$

Ellis
2 follow-up statements
372 
WWUS52 KRAH 152321
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
721 PM EDT SUN APR 15 2018

NCC037-085-183-152345-
/O.CON.KRAH.SV.W.0017.000000T0000Z-180415T2345Z/
Harnett NC-Wake NC-Chatham NC-
721 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL HARNETT...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM
COUNTIES...

At 720 PM EDT, a severe thunderstorm was located 9 miles west of
Lillington, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cary, Lillington, Garner, Fuquay-Varina, Angier, Apex, Holly Springs,
Lake Wheeler, New Hill and Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3537 7910 3541 7908 3552 7897 3554 7899
      3554 7902 3555 7903 3578 7893 3568 7851
      3552 7871 3550 7868 3549 7866 3548 7865
      3529 7879
TIME...MOT...LOC 2320Z 205DEG 41KT 3539 7898 

HAIL...<.75IN
WIND...60MPH
 
$$

Ellis
409 
WWUS52 KRAH 152339
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
739 PM EDT SUN APR 15 2018

NCC037-085-183-152349-
/O.EXP.KRAH.SV.W.0017.000000T0000Z-180415T2345Z/
Harnett NC-Wake NC-Chatham NC-
739 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT...SOUTHWESTERN
WAKE AND SOUTHEASTERN CHATHAM COUNTIES WILL EXPIRE AT 745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3537 7910 3541 7908 3552 7897 3554 7899
      3554 7902 3555 7903 3578 7893 3568 7851
      3552 7871 3550 7868 3549 7866 3548 7865
      3529 7879
TIME...MOT...LOC 2339Z 205DEG 41KT 3556 7888 

$$

Ellis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:00 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 15, 4:00 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will move east across the region this evening,
preceded by heavy showers and a few strong to severe thunderstorms.
Dry, cooler, and breezy conditions will follow for Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Sunday...

...The risk of severe storms, isolated tornadoes, and locally heavy
downpours continues through this evening...

Strongly forced convection, mostly linear but with scattered leading
discrete cells, will cross the area through this evening, mainly in
the 20z-05z time frame, ahead of a strong cold front attending a
powerful mid level low tracking from S IA across IL/IN through
tonight. Strengthening kinematics will result as the mid level
trough takes on a negative tilt while swinging ENE through the
Carolinas, pushing mid level winds up to 70-80 kts by this evening,
with a 45-55 kt southerly low level jet. Deep layer bulk shear is
already up to 40-60 kts, on its way to 60-80 kts this evening. These
intense kinematics along with 150-200 m height falls will support
vigorous forcing for ascent within deep moisture as PW surges to
around 1.5" ahead of the front.

Temps and dewpoints so far today have overachieved a bit, both
rising slightly higher and faster than earlier anticipated. As a
result, we're seeing moderate instability with SBCAPE already into
the 1000-1500 J/kg range, and this will likely creep upward more as
greater low level warmth and moisture advects in from the S and SSE.
This potential instability along with the high deep layer shear will
support strong to severe storms with damaging winds as a primary
threat, given the intense dynamic forcing for ascent and strong
background wind field. QLCS mesocyclones and isolated tornadoes are
possible as well, with strong line-normal low level winds, a long
curved hodograph, and good probabilities of an STP over 3 according
to the HREF mean. Will watch carefully for any bowing segments,
especially those bowing to the NNE (maximizing the line-normal wind
component), and evidence of rear inflow notches indicative of
possibly tornadogenesis.

Locally heavy rainfall remains a threat over the NW CWA, near the
inflection point of the tilting system, where the deep warm layer
(LCL-0C depth near 4 km) will facilitate warm rain processes. The
potential for training echoes will lead to locally higher amounts,
as the steering wind becomes parallel to the line. Storm total
rainfall is expected to be 2 to 2.5 inches in this area, with
locally higher totals, and with concerns for flooding within the
hilly terrain and urban areas of the Triad, have issued a flash
flood watch through this evening over the NW Piedmont down to
Albemarle.

Precip chances will taper down behind the main band after midnight
from WSW to ENE, although trailing stratiform rain and a few
lightning strikes may linger for a few hours overnight. Will trend
pops down to lower chances, but will keep shower chances going
through the night mainly across the north as waves of mid level DPVA
traverse the base of the negatively tilting trough.

Expect lows from the upper 40s W to upper 50s E. -GIH

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 400 PM Sunday...

The strong mid level low will wobble E then NE over the E Great
Lakes region through Mon/Mon night. The surface front will be moving
well offshore, although surface winds immediately behind it will be
from the WSW, allowing for little in the way of downslope drying as
the intense surface low wraps up over SE Ontario. Periods of mid
level DPVA will continue, with residual moisture through the deep
mixed layer and steep mid level lapse rates of 6-7.5 C/km, resulting
in a risk of isolated to scattered showers, mainly over N sections
from late morning through mid afternoon. Bouts of cloudiness will
result from the passage of vorticity maxima through the trough base,
with the most clouds across the north. Expect highs of 58-64 within
cold air advection. Lows Mon night 35-39, with gradual clearing as
heights rise aloft and drier air surges in. A frost advisory may
need to be considered in some areas, although lower RH values as
well as lingering clouds over N sections overnight may reduce this
threat. -GIH

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 1230 PM Sunday...

Still expecting a quiet long term forecast beginning on Tuesday as
high pressure over the Gulf of Mexico and a northwesterly upper
level flow pattern keep the region dry with a warming trend for the
first half of the work week. Dry weather combined with somewhat
breezy conditions could bring some fire weather concerns to the
area, particularly on Tuesday as min RH values hover around 30
percent with wind gusts near 20 kts. Highs will be in the upper 60s
to low 70s Tuesday but then rising to near 80 degrees on Wednesday.

Thursday a low pressure system will pass well to the north, dragging
a dry cold front through the area and although no precipitation is
expected, temperatures will be cooler, particularly in the Triad
where cooler air will move in prior to peak heating. Temperatures
here will top out in the low 70s with closer to 80 still possible in
the southeast and along the I-95 corridor. That cooler airmass will
continue to filter in for the end of the week, presenting dry
conditions with highs mainly in the 60s both Friday and Saturday.

Models are split on the timing for a system that will make its
approach to central NC sometime early next week. The GFS is much
more progressive with the system, bringing it into the area on
Sunday but the ECMWF solution is much slower, keeping things dry all
the way until Monday night. These details will be ironed out in the
coming days.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...

Adverse aviation conditions are imminent across central NC, lasting
from mid afternoon through the evening hours. Widespread showers and
strong storms will cross the area through the early to mid evening,
ahead of a strong cold front following close on the heels of the
strongest storms and heaviest rain. Prevailing MVFR cigs/vsbys are
likely, with periods of IFR/LIFR conditions within the most intense
convection. Winds will be very strong and shifting with heights, and
even if low level wind shear does not present itself, aircraft
handling will be made difficult through this evening, with surface
winds from the S 20-30 kts gusting to 35-45 kts, higher in and near
showers and storms. Winds will shift from southerly to be from the
SW just behind the main line of storms, but should maintain a SSW
direction until passage of the cold front, 03z-06z W and 06z-09z E,
when winds will become more WSW or westerly. A west to east trend to
VFR is expected starting early evening W, lasting to late evening E.
But passage of a disturbance aloft may bring a period of MVFR cigs
overnight/early Mon morning (07z-12z), mainly across the northern
terminals (INT/GSO/RDU/RWI). A few showers are possible through Mon
morning across the N, but VFR conditions should dominate.

Looking beyond 18z Mon, gusty winds from the WNW will continue
through Mon afternoon. VFR conditions are likely over central NC
through mid week as high pressure builds over the Gulf and Southeast
states. A mostly dry cold front will drop southeast through the area
Wed night into Thu with isolated showers and gusty shifting winds,
but VFR conditions are expected. Another high pressure area building
in will bring VFR conditions Fri. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for NCZ021-022-038-039-
073.

&&

SYNOPSIS...RAH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Apr 15, 6:47 PM EDT, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
647 PM EDT Sun Apr 15 2018

NCZ021-022-038-039-073-161000-
Forsyth-Guilford-Davidson-Randolph-Stanly-
647 PM EDT Sun Apr 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Another period of moderate to heavy rain will overspread the area
this evening, bringing a threat of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-085-086-088-089-161000-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
647 PM EDT Sun Apr 15 2018

...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A few severe thunderstorms will occur through this evening. The
primary severe weather hazards will be locally damaging wind gusts,
torrential downpours that may cause localized flooding, and possibly
an isolated tornado.

The greatest risk for severe storms will occur between 7 PM and 11
PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening.

NCZ074-083-084-161000-
Montgomery-Anson-Richmond-
647 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Heavy downpours are possible through this evening. Localized street
flooding is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 15, 6:26 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 NNE CARTHAGE          35.38N 79.40W
04/15/2018                   MOORE              NC   EMERGENCY MNGR

            TREE DOWN IN ROAD BLOCKING ONE LANE OF
            GLENDON-CARTHAGE ROAD. REPORT VIA MOORE CO
            TWITTER.

&&
Local storm report, Apr 15, 6:29 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 SSE ROBBINS           35.41N 79.57W
04/15/2018                   MOORE              NC   PUBLIC

            TREE DOWN ON NC 24-27 HWY. REPORT VIA MOORE
            CO TWITTER.

&&
Local storm report, Apr 15, 6:31 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 SW SOUTHERN PINES     35.17N 79.42W
04/15/2018                   MOORE              NC   EMERGENCY MNGR

            DEBRIS AND BRICKS IN ROADWAY ON US 15-501 IN
            THE AREA OF COOKOUT AND WALMART. REPORT VIA
            MOORE CO TWITTER.

&&
Local storm report, Apr 15, 6:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CARRBORO                35.91N 79.09W
04/15/2018                   ORANGE             NC   EMERGENCY MNGR

            TREE DOWN IN THE ROAD ON ON WEST POPLAR
            ROAD.

&&
Local storm report, Apr 15, 6:56 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     4 WNW SCHLEY            36.18N 79.13W
04/15/2018                   ORANGE             NC   911 CALL CENTER

            ONE TREE WAS REPORTED DOWN AT NC HIGHWAY 86
            AND CARR STORE ROAD.

&&

BSD/JFD
Local storm report, Apr 15, 6:57 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 SE BUSHY FORK         36.27N 79.04W
04/15/2018                   PERSON             NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN HURDLE MILLS.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:30 AM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more14 hr
Apr 15, 3:45 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly45 min
Apr 15, 4:11 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph64 min
Apr 15, 4:17 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth43 min
Apr 15, 4:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph55 min
Apr 15, 4:38 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly52 min
Apr 15, 4:55 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Scotland80 min
Apr 15, 5:09 PM EDTTornado WarningRAHGuilford21 min
Apr 15, 5:25 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange65 min
Apr 15, 5:53 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Lee67 min
Apr 15, 6:08 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Wake67 min
Apr 15, 6:23 PM EDTSevere Thunderstorm WarningRAHChatham, Orange37 min
Apr 15, 7:08 PM EDTAreal Flood AdvisoryRAHChatham, Cumberland, Durham, Granville, Harnett, Hoke and 6 more3 hr
Apr 15, 7:57 PM EDTSpecial Weather StatementRAHChatham, Hoke, Lee, Moore, Scotland63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.